Alert archive / Hawaii / High Wind Warnings in 2017

High Wind Warning 15, NWS Honolulu, HI

December 21, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 21, 2017, 3:35 AM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2017, 3:35 AM HST (13:35 UTC)
Expired
Dec 21, 2017, 9:47 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WWHW70 PHFO 211335
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 AM HST Thu Dec 21 2017

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS THROUGH TONIGHT...

HIZ028-220245-
/O.NEW.PHFO.HW.W.0015.171221T1335Z-171222T1600Z/
Big Island Summits-
335 AM HST Thu Dec 21 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Friday.

* WINDS...North 65 to 75 mph with localized gusts over 110 mph.

* TIMING...Through tonight.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution or cancel travel within
  the affected area altogether.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Travel to the 
summit areas should be delayed until winds subside.

&&

$$
1 follow-up statement
205 
WWHW70 PHFO 211947
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
947 AM HST Thu Dec 21 2017

HIZ028-212100-
/O.CAN.PHFO.HW.W.0015.000000T0000Z-171222T1600Z/
Big Island Summits-
947 AM HST Thu Dec 21 2017

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased below warning and advisory levels at the Big
Island summits, therefore the National Weather Service in 
Honolulu has cancelled the High Wind Warning. Winds are expected
to increase again to advisory and possibly warning levels late 
tonight through Friday night.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 21, 3:33 AM HST, 2 minutes earlier.

Area forecast discussion, Dec 21, 3:33 AM HST, 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
333 AM HST Thu Dec 21 2017

.SYNOPSIS...
A deepening upper trough over the islands will maintain the
potential for heavy rainfall across Maui county and the Big Island
today, while also introducing strong winds to the highest
summits. Cooler and drier air already over Kauai and Oahu will
push southeastward down the state behind a weakening cold front
later today. The threat of heavy rainfall will diminish tonight
and Friday as the upper trough departs. Locally breezy northeast
trade winds will continue into the weekend, with an increase in
windward showers expected Friday night and Saturday. Lighter winds
and drier weather are expected Sunday and Christmas day, although
another front may bring increased showers by Tuesday.

&&

.DISCUSSION...
The airmass contrast between Kauai and the Big Island is rather
startling this morning. The overnight Lihue sounding shows a dry
airmass, with less than 0.6 inches of PW and a strong inversion
base near 5300 feet. The overnight Hilo sounding shows a saturated
airmass, with 1.7 inches of PW and no inversion. A slow moving
cold front across the Big Island separates these two airmasses. A
sharp upper trough over the islands has an axis extending
northeast to southwest across the Kaiwi Channel, neatly marking
the western edge of overcast layered clouds affecting the eastern
half of the main island chain. Radar shows that most of the
localized heavy convective rainfall across the state has become
more stratiform and light to moderate overnight, with snowfall
still likely occurring at the Big Island Summits. With the arrival
of the ascending limb of the subtropical jetstream along the
eastern flank of the upper trough, winds at the Big Island summits
have easily exceeded High Wind Warning criteria. We have chosen
to issue a High Wind Warning (NPW) for the Big Island summits
along with an extension of the Winter Storm Warning (WSW), instead
of simply issuing a Blizzard Warning, to allow the next shift to
simply drop the WSW later today if needed without affecting the
NPW, which will likely last much longer.

Rainfall diminished overall since last evening, but the threat of
flash flooding persists due to the proximity of the deepening
upper trough. Cool northerly to northeasterly flow across Kauai
and Oahu is spreading southeastward and is expected to reach all
of the islands by late today. Models show the trough axis will
pass east of the Big island this evening, cutting off the flash
flood threat. An extended Flash Flood Watch for Maui county and
the Big Island will expire at 6 pm HST today.

Locally breezy north to northeast winds will continue to fill in
behind the cold front as it progresses southeastward. Lingering
low clouds and showers will favor north facing slopes and coasts
following the passage of the front, with drier conditions
gradually developing as the upper trough moves east of the area
tonight and Friday. Models show cool and relatively dry northeast
winds will continue into the weekend, supported by high pressure
to the northwest of the islands. This flow will likely send
increased low-level moisture (associated with a dissipating
frontal boundary) over the islands Friday night into Saturday,
fueling an increase in clouds and light showers along north and
east facing coasts and slopes. As a weak ridge aloft will be over
the islands at that time, a repeat of the heavy rain associated
with current front is not expected.

Showers are expected to decrease in coverage from late this weekend
into early next week, with winds diminishing into Monday as another
front approaching from the northwest shunts the surface ridge
over the islands. Christmas day weather currently looks to be
fairly nice, with light winds and mostly dry weather. The
approaching front however could bring increasing shower chances by
Tuesday.

&&

.AVIATION...
The remnants of a cold front are moving past the Big Island this
morning, while an upper level trough over the islands will
enhance shower activity. Upper level winds with this trough and
the jet stream will continue to produce moderate turbulence
aloft. Showers will slowly diminish and MVFR cloud ceilings will
lift this morning as drier air sweeps in from the west. Moderate
north to northeasterly winds today will bring a return to a more
typical VFR trade wind weather pattern with scattered showers
lingering over mountain areas and north through east slopes.

AIRMET Sierra remains in effect for Tempo Mountain Obscuration
over Oahu, Molokai, Maui and the Big Island this morning. These
AIRMETs will likely be canceled later this morning as the dry air
moves into the state.

AIRMET Tango remains in effect for upper level moderate
turbulence between FL100 and FL300.

AIRMET Zulu remains in effect for light rime icing between FL100
and FL200.

&&

.MARINE...
The front is difficult to locate amongst the clouds. Furthermore,
northerly winds have advanced ahead of the actual front. But
radar and land observations puts the front over the Big Island
this early Thursday morning. It is forecast to move east of the
Big Island by this evening. Accompanying the front will be a
slight chance of a thunderstorm, especially over the waters around
the Big Island. Some of the thunderstorms may become sufficiently
organized to produce hazardous wind gusts.

Wind-wise, a north to northeast wind flow will persist into the
weekend at mainly moderate strength. This flow may ease up slightly
over the weekend. There will be a series of fronts threatening
the islands over the weekend. The most significant is forecast to
stall just west of Kauai Monday morning. A stronger front follows
in on Tuesday night.

A Small Craft Advisory (SCA) is in effect for most of the local
waters for elevated seas associated with the north swell. This
swell should be peaking later this morning, followed by a gradual
decline through Friday. Although the SCA is set to canceled at 6
pm this evening, there is the possibility it will be extended
through tonight. Since the north swell is running 2 to 4 feet
above Wave Watch guidance, the seas are a foot or two higher, to
to 12 feet. And so, it may take a little longer for the seas to
fall below SCA threshold of 10 feet. An SCA may be needed Saturday
night due to the arrival of a moderate NNW swell. A significant
NNW swell is expected to reach our north and west facing shores
Tuesday night and Wednesday, warranting at least a high surf
advisory and a SCA.

This north swell has brought on a high surf advisory for the north
and also east facing shores with a northern exposure, This advisory
is good to until 6 pm HST this evening, with a slight chance of an
extension through tonight.

Lastly, a marine weather statement has been issued for the north
facing harbor on the island of Maui and the Big Island, such as
Kahului and Hilo, respectively. As noted above, this north swell
is running a few feet higher, and this may pose a problem for
vessels entering and leaving these harbors. Light to moderate wave
action can be expected in the harbors, along with waves breaking
at harbor entrances. Conditions should ease through this afternoon
and evening.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala-Big Island North and East.

Flash Flood Watch through this afternoon for Molokai-Lanai-
Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-
Kohala-Big Island Interior.

High Wind Warning until 6 AM HST Friday for Big Island Summits.

Winter Storm Warning until 6 PM HST this evening for Big Island
Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County
Windward Waters-Big Island Windward Waters.

Small Craft Advisory until 6 PM HST this evening for Alenuihaha
Channel.

&&

DISCUSSION...Powell
AVIATION...Bohlin
MARINE...Lau

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:47 PM HSTFlash Flood WarningHFOKalawao3 hr
Dec 20, 4:21 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 20, 5:35 PM HSTFlash Flood WarningHFOHawaii3 hr
Dec 20, 9:15 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 20, 10:21 PM HSTFlash Flood WarningHFOKalawao3 hr
Dec 21, 1:59 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

High Wind Warnings in Hawaii, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.